Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 276, NWS Atlanta, GA

May 19, 2005Banks County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 19, 2005, 11:23 PM EDT for Banks County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 11:23 PM EDT (03:23 UTC)
Expired
May 19, 2005, 11:46 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Banks County, GA

The radar

The Greer radar (KGSP), 127 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 200323
SVRFFC
GAC011-200345-
/O.NEW.KFFC.SV.W.0276.050520T0323Z-050520T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BANKS COUNTY IN NORTHEAST GEORGIA

* UNTIL 1145 PM EDT

* AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HOLLINGSWORTH...AND MOVING NORTHEAST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOMER
  AND ALTO.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3443 8364 3428 8353 3439 8325 3457 8338

$$
1 follow-up statement
000 
WWUS52 KFFC 200346
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1146 PM EDT THU MAY 19 2005

GAC011-200356-
/O.EXP.KFFC.SV.W.0276.000000T0000Z-050520T0345Z/
BANKS-
1146 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR BANKS COUNTY EXPIRED AT 1145
PM EDT...


IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3443 8364 3428 8353 3439 8325 3457 8338

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:45 PM EDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 19, 5:45 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT THU MAY 19 2005

.SHORT TERM...
MODELS SIMILAR WITH UPPER LOW CENTERED OVER THE GREAT LAKES REGION
WEAKENING AS IT DROPS SOUTHEAST INTO THE TENNESSEE VALLEY ON FRIDAY.
ASSOCIATED FRONTAL SYSTEM TAKES SIMILAR PATH...MOVING INTO CENTRAL
TENNESSEE FRIDAY AFTERNOON THEN INTO NORTH GEORGIA FRIDAY EVENING.
CURRENT FORECAST WITH GOOD CHANCE TO LIKELY POPS TONIGHT THROUGH
FRIDAY NIGHT STILL LOOK IN LINE AND WILL BE CONTINUED. MODELS SHOW
FRONT CONTINUING TO MOVE ACROSS THE COUNTY WARNING AREA FRIDAY
NIGHT...NEARING A AUGUSTA TO ALBANY LINE BY 12Z SATURDAY. WILL HOLD
ON TO LOW POPS GENERALLY ALONG AND SOUTH OF THIS BOUNDARY FOR
SATURDAY MORNING...BUT PLAN TO END ALL PRECIP ACROSS THE COUNTY
WARNING AREA BY SATURDAY AFTERNOON AS FRONT CONTINUES TO PUSH
SOUTHWARD. SURFACE HIGH PRESSURE BUILDS ACROSS THE AREA SATURDAY
NIGHT AND LOOK FOR FAIR WEATHER FORECAST THROUGH THE REST OF THE
WEEKEND PERIOD.

.LONG TERM...
SURFACE HIGH GETS PUSHED SOUTHEAST OF OUR AREA SUNDAY NIGHT AS NEXT
FRONTAL BOUNDARY APPROACHES. MOISTURE APPEARS SOMEWHAT LIMITED WITH
THIS SYSTEM BUT THINK LOW POPS WARRANTED. EXTENDED PROGS SHOW
BOUNDARY PUSHING SOUTH OF THE COUNTY WARNING AREA LATE MONDAY/MONDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK ACROSS THE AREA TUESDAY.  DRY
FORECAST LOOK TO CONTINUE INTO THURSDAY WITH HIGH CENTERED OVER OR
IN THE VICINITY.
&&

.AVIATION...
THE CONVECTIVE ACTIVITY MOVING EASTWARD FROM AL CONTINUES TO SHOW
SIGNS OF DIMINISHING. AVAILABLE MOISTURE SEEMS LIMITED AND SFC
LIFTED INDICES FALL OFF AS WELL. ANY CLOUDS SHOULD BE ABOVE 50
THOUSAND FEET AND VISIBILITIES 3 TO 5 MILES AFTER 06Z... AND
POSSIBLY 1 TO 3 MILES 09Z TO 13Z.

&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         64  75  61  77 /  60  70  40  10
ATHENS          64  77  61  77 /  70  70  50  10
GAINESVILLE     63  75  61  78 /  70  70  50  10
ROME            64  79  61  83 /  70  70  40  10
COLUMBUS        67  81  64  83 /  50  70  50  10
MACON           66  82  64  82 /  40  70  50  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&
Hazardous weather outlook, May 19, 11:00 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT THU MAY 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
WEAK HIGH PRESSURE OVER THE AREA WILL GIVE WAY TO A WEAK TROUGH THAT
WILL DEVELOP THIS AFTERNOON. LOW PRESSURE AND ASSOCIATED COLD FRONT
WILL BECOME BETTER ORGANIZED OVER THE MID U.S. THIS AFTERNOON...AND
MOVE TO THE TENNESSEE VALLEY AND CENTRAL APPALACHIANS TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING. SMALL HAIL
AND GUSTY WINDS WILL ALSO BE POSSIBLE. THE BEST AREA FOR
THUNDERSTORMS TO DEVELOP WILL BE ACROSS NORTH GEORGIA ANY TIME THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.

.DISCUSSION...
AN INCREASINGLY MOIST AND UNSTABLE AIRMASS WILL DEVELOP ACROSS NORTH
GEORGIA AS WEAK SHORT WAVE ENERGY AHEAD OF A STRONGER UPPER
TROUGH...MOVE TO NORTH GEORGIA THIS AFTERNOON. CAPES WILL INCREASE
TO AROUND 1500 WITH LIFTED INDICES OF -2 TO -4. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH GEORGIA THIS
AFTERNOON AND WILL CONTINUE OVER NORTH AND CENTRAL GEORGIA TONIGHT.
WHILE SOME STORMS MAY BECOME STRONG WITH SMALL HAIL AND GUSTY
WINDS...THE LACK OF STRONGER DYNAMICS OR VERTICAL WIND SHEAR WILL
KEEP STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON FRIDAY...SATURDAY...AND
MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

EA

In the hours before

Local storm report, May 19, 7:08 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             4 NNE CORDELE           32.02N 83.74W
05/19/2005  0.75 INCH        CRISP              GA   EMERGENCY MNGR

            REPORTED BY EMA DIRECTOR.

&&

FFCUSR
Special weather statement, May 19, 9:12 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
912 PM EDT THU MAY 19 2005

GAZ021-200145-

912 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CHEROKEE COUNTY
UNTIL 945 PM EDT...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANTON...MOVING NORTHEAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS AS IT MOVES ACROSS CHEROKEE
COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUFFINGTON
AND BALL GROUND. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY
BY 945 PM EDT.
Special weather statement, May 19, 9:28 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
928 PM EDT THU MAY 19 2005

GAZ078-200200-

928 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN HARRIS COUNTY
UNTIL 1000 PM EDT...

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF HAMILTON...MOVING EAST AT
15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL ...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND HEAVY DOWNPOURS AS IT MOVES ACROSS
HARRIS COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
HAMILTON AND PINE MOUNTAIN. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 1000 PM EDT.
Special weather statement, May 19, 10:40 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1040 PM EDT THU MAY 19 2005

GAZ023-024-200315-

1040 PM EDT THU MAY 19 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN BANKS AND HALL
COUNTIES UNTIL 1115 PM EDT...

AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MURRAYVILLE...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BANKS AND HALL COUNTIES. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE MURRAYVILLE...GAINESVILLE...LULU...AND HOMER. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS
EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 1115 PM EDT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:47 PM EDTSevere Thunderstorm WarningFFCHall29 min
May 20, 1:41 AM EDTSevere Thunderstorm WarningFFCGordon, Pickens34 min
May 20, 11:07 AM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton23 min
May 20, 11:52 AM EDTSevere Thunderstorm WarningFFCTroup23 min
May 20, 12:12 PM EDTSevere Thunderstorm WarningFFCNewton33 min
May 20, 12:13 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard32 min
May 20, 12:16 PM EDTSevere Thunderstorm WarningFFCLaurens29 min
May 20, 12:47 PM EDTSevere Thunderstorm WarningFFCOglethorpe28 min
May 20, 12:54 PM EDTSevere Thunderstorm WarningFFCEmanuel51 min
May 20, 12:57 PM EDTSevere Thunderstorm WarningFFCGreene33 min
May 20, 1:18 PM EDTSevere Thunderstorm WarningFFCTaliaferro27 min
May 20, 1:36 PM EDTSevere Thunderstorm WarningFFCJones24 min
May 20, 1:58 PM EDTSevere Thunderstorm WarningFFCJones40 min
May 20, 1:59 PM EDTSevere Thunderstorm WarningFFCBibb31 min
May 20, 2:13 PM EDTSevere Thunderstorm WarningFFCBaldwin28 min
May 20, 2:14 PM EDTSevere Thunderstorm WarningFFCMarion32 min
May 20, 2:15 PM EDTSevere Thunderstorm WarningFFCTroup32 min
May 20, 2:22 PM EDTSevere Thunderstorm WarningFFCCrawford, Taylor27 min
May 20, 2:25 PM EDTSevere Thunderstorm WarningFFCChattahoochee25 min
May 20, 2:34 PM EDTSevere Thunderstorm WarningFFCHouston, Twiggs26 min
May 20, 2:35 PM EDTSevere Thunderstorm WarningFFCPeach25 min
May 20, 2:40 PM EDTSevere Thunderstorm WarningFFCWilkinson35 min
May 20, 2:58 PM EDTSevere Thunderstorm WarningFFCMarion, Schley47 min
May 20, 3:04 PM EDTSevere Thunderstorm WarningFFCTroup41 min
May 20, 3:14 PM EDTSevere Thunderstorm WarningFFCHouston46 min
May 20, 3:25 PM EDTSevere Thunderstorm WarningFFCLaurens35 min
May 20, 3:31 PM EDTSevere Thunderstorm WarningFFCPulaski29 min
May 20, 3:39 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge36 min
May 20, 3:53 PM EDTSevere Thunderstorm WarningFFCDooly22 min
May 20, 4:04 PM EDTSevere Thunderstorm WarningFFCPulaski41 min
May 20, 4:21 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee39 min
May 20, 4:38 PM EDTSevere Thunderstorm WarningFFCStewart22 min
May 20, 5:19 PM EDTSevere Thunderstorm WarningFFCMarion, Schley26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.